Ketoconazole-induced sweet syndrome: A new association

Katherine L. Baquerizo Nole, Eric Lee, Gabriel Villada, Paolo Romanelli

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Sweet syndrome (SS) is an acute febrile neutrophilic dermatosis that can be associated with malignancy and medications. A 60-year-old man presented with erythematous, edematous, and ulcerated plaques in the extensor surface of the upper extremities, after a ketoconazole course due to pityrosporum folliculitis. Skin biopsy showed a dense dermal neutrophilic infiltrate, associated with marked papillary dermal edema. Blood count showed leukocytosis and neutrophilia. Skin lesions resolved spontaneously with discoloration after 2 weeks of discontinuation of ketoconazole. Although most cases of drug-induced SS are associated with granulocyte colony-stimulating factor, other medications need to be considered. This is the first reported case of ketoconazole-induced SS despite its widespread use.

Original languageEnglish (US)
Pages (from-to)419-422
Number of pages4
JournalAmerican Journal of Dermatopathology
Volume37
Issue number5
DOIs
StatePublished - 2015

Fingerprint

Sweet Syndrome
Ketoconazole
Skin
Malassezia
Folliculitis
Leukocytosis
Granulocyte Colony-Stimulating Factor
Upper Extremity
Edema
Biopsy
Pharmaceutical Preparations
Neoplasms

Keywords

  • ketoconazole
  • neutrophilic dermatosis
  • Sweet syndrome

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Dermatology

Cite this

Ketoconazole-induced sweet syndrome : A new association. / Baquerizo Nole, Katherine L.; Lee, Eric; Villada, Gabriel; Romanelli, Paolo.

In: American Journal of Dermatopathology, Vol. 37, No. 5, 2015, p. 419-422.

Research output: Contribution to journalArticle

Baquerizo Nole, Katherine L. ; Lee, Eric ; Villada, Gabriel ; Romanelli, Paolo. / Ketoconazole-induced sweet syndrome : A new association. In: American Journal of Dermatopathology. 2015 ; Vol. 37, No. 5. pp. 419-422.
@article{a7ef903bf1cd49ea9666a2ebea3144e7,
title = "Ketoconazole-induced sweet syndrome: A new association",
abstract = "Sweet syndrome (SS) is an acute febrile neutrophilic dermatosis that can be associated with malignancy and medications. A 60-year-old man presented with erythematous, edematous, and ulcerated plaques in the extensor surface of the upper extremities, after a ketoconazole course due to pityrosporum folliculitis. Skin biopsy showed a dense dermal neutrophilic infiltrate, associated with marked papillary dermal edema. Blood count showed leukocytosis and neutrophilia. Skin lesions resolved spontaneously with discoloration after 2 weeks of discontinuation of ketoconazole. Although most cases of drug-induced SS are associated with granulocyte colony-stimulating factor, other medications need to be considered. This is the first reported case of ketoconazole-induced SS despite its widespread use.",
keywords = "ketoconazole, neutrophilic dermatosis, Sweet syndrome",
author = "{Baquerizo Nole}, {Katherine L.} and Eric Lee and Gabriel Villada and Paolo Romanelli",
year = "2015",
doi = "10.1097/DAD.0000000000000252",
language = "English (US)",
volume = "37",
pages = "419--422",
journal = "American Journal of Dermatopathology",
issn = "0193-1091",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Ketoconazole-induced sweet syndrome

T2 - A new association

AU - Baquerizo Nole, Katherine L.

AU - Lee, Eric

AU - Villada, Gabriel

AU - Romanelli, Paolo

PY - 2015

Y1 - 2015

N2 - Sweet syndrome (SS) is an acute febrile neutrophilic dermatosis that can be associated with malignancy and medications. A 60-year-old man presented with erythematous, edematous, and ulcerated plaques in the extensor surface of the upper extremities, after a ketoconazole course due to pityrosporum folliculitis. Skin biopsy showed a dense dermal neutrophilic infiltrate, associated with marked papillary dermal edema. Blood count showed leukocytosis and neutrophilia. Skin lesions resolved spontaneously with discoloration after 2 weeks of discontinuation of ketoconazole. Although most cases of drug-induced SS are associated with granulocyte colony-stimulating factor, other medications need to be considered. This is the first reported case of ketoconazole-induced SS despite its widespread use.

AB - Sweet syndrome (SS) is an acute febrile neutrophilic dermatosis that can be associated with malignancy and medications. A 60-year-old man presented with erythematous, edematous, and ulcerated plaques in the extensor surface of the upper extremities, after a ketoconazole course due to pityrosporum folliculitis. Skin biopsy showed a dense dermal neutrophilic infiltrate, associated with marked papillary dermal edema. Blood count showed leukocytosis and neutrophilia. Skin lesions resolved spontaneously with discoloration after 2 weeks of discontinuation of ketoconazole. Although most cases of drug-induced SS are associated with granulocyte colony-stimulating factor, other medications need to be considered. This is the first reported case of ketoconazole-induced SS despite its widespread use.

KW - ketoconazole

KW - neutrophilic dermatosis

KW - Sweet syndrome

UR - http://www.scopus.com/inward/record.url?scp=84929050739&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84929050739&partnerID=8YFLogxK

U2 - 10.1097/DAD.0000000000000252

DO - 10.1097/DAD.0000000000000252

M3 - Article

C2 - 25590289

AN - SCOPUS:84929050739

VL - 37

SP - 419

EP - 422

JO - American Journal of Dermatopathology

JF - American Journal of Dermatopathology

SN - 0193-1091

IS - 5

ER -